Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 145, NWS Austin/San Antonio, TX

May 28, 20174 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 28, 2017, 6:36 PM CDT for 4 counties in Texas. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2017, 6:36 PM CDT (23:36 UTC)
Expired
May 28, 2017, 7:45 PM CDT
In force
69 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Frio County, TX, Medina County, TX, Uvalde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 76 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:09 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3017 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WUUS54 KEWX 282336
SVREWX
TXC163-325-463-507-290045-
/O.NEW.KEWX.SV.W.0145.170528T2336Z-170529T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
636 PM CDT SUN MAY 28 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southwestern Medina County in south central Texas...
  Southeastern Uvalde County in south central Texas...
  Northeastern Zavala County in south central Texas...
  Northwestern Frio County in south central Texas...

* Until 745 PM CDT

* At 636 PM CDT, a severe thunderstorm was located 12 miles northeast
  of Batesville, moving northeast at 10 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Uvalde, Pearsall, Hondo, La Pryor, Batesville, Moore, Sabinal,
  Knippa, D'Hanis, Uvalde Estates, Yancey, Frio Town, North Pearsall
  and West Pearsall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2886 9986 2938 9984 2937 9900 2890 9910
TIME...MOT...LOC 2336Z 224DEG 10KT 2911 9952 

HAIL...1.50IN
WIND...60MPH
 
$$

HAMPSHIRE
3 follow-up statements
692 
WWUS54 KEWX 290000
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
700 PM CDT SUN MAY 28 2017

TXC163-325-463-507-290045-
/O.CON.KEWX.SV.W.0145.000000T0000Z-170529T0045Z/
Medina TX-Uvalde TX-Zavala TX-Frio TX-
700 PM CDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN MEDINA...SOUTHEASTERN UVALDE...NORTHEASTERN ZAVALA
AND NORTHWESTERN FRIO COUNTIES...

At 700 PM CDT, a severe thunderstorm was located 7 miles north of
Batesville, moving southwest at 5 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Uvalde, Pearsall, Hondo, La Pryor, Batesville, Moore, Sabinal,
Knippa, D'Hanis, Uvalde Estates, Yancey, Frio Town, North Pearsall
and West Pearsall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2886 9986 2938 9984 2937 9900 2890 9910
TIME...MOT...LOC 0000Z 037DEG 5KT 2905 9961 

HAIL...1.75IN
WIND...60MPH
 
$$

AAT
665 
WWUS54 KEWX 290017
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
717 PM CDT SUN MAY 28 2017

TXC163-325-463-507-290045-
/O.CON.KEWX.SV.W.0145.000000T0000Z-170529T0045Z/
Medina TX-Uvalde TX-Zavala TX-Frio TX-
717 PM CDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN MEDINA...SOUTHEASTERN UVALDE...NORTHEASTERN ZAVALA
AND NORTHWESTERN FRIO COUNTIES...

At 717 PM CDT, a severe thunderstorm was located 9 miles northeast of
Batesville, and is nearly stationary.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Uvalde, Hondo, Batesville, Sabinal, Knippa, D'Hanis and Frio Town. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2886 9977 2933 9978 2936 9918 2891 9911
      2888 9957
TIME...MOT...LOC 0017Z 249DEG 4KT 2907 9955 

HAIL...1.75IN
WIND...60MPH
 
$$

AAT
964 
WWUS54 KEWX 290032
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
732 PM CDT SUN MAY 28 2017

TXC163-325-463-507-290045-
/O.CON.KEWX.SV.W.0145.000000T0000Z-170529T0045Z/
Medina TX-Uvalde TX-Zavala TX-Frio TX-
732 PM CDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN MEDINA...SOUTHEASTERN UVALDE...NORTHEASTERN ZAVALA
AND NORTHWESTERN FRIO COUNTIES...

At 731 PM CDT, a severe thunderstorm was located 7 miles west of Frio
Town, or 11 miles east of Batesville, moving southeast at 10 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Uvalde, Hondo, Batesville, Sabinal, Knippa, D'Hanis and Frio Town. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2886 9977 2933 9978 2936 9918 2891 9911
      2888 9957
TIME...MOT...LOC 0031Z 293DEG 11KT 2898 9943 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

HAMPSHIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:20 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 28, 3:20 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
320 PM CDT Sun May 28 2017

.UPDATE...
We've issued a Severe Thunderstorm Watch for the entire CWA until 10
pm. Storms have developed along the front and will continue into the
evening. We have already issued a couple of Severe Thunderstorm
Warnings and expect this to continue.

&&

.PREV DISCUSSION... /ISSUED 250 PM CDT Sun May 28 2017/

SHORT TERM (Tonight through Monday Night)...
Upper air analysis this morning showed west-southwesterly flow over
TX with a trough from central Canada to the Four Corners. At the
surface, a cold front was moving into our northwestern counties.
Winds ahead of the front were from the east to southeast and dewpoint
temperatures were in the lower to middle 70s. The upper level trough
will move across TX during this period. With the upper flow nearly
parallel to the front, it will move slowly through the area tonight
and Monday. This will mean showers and thunderstorms will be likely
tonight and Monday. At the start of the period, model soundings show
CAPE around 4000 j/kg, but with 0-6 km wind shear only 20-30 kts.
This could produce strong to severe thunderstorms with large hail as
the mostly likely threat this evening. Atmosphere is fairly uniform
across the CWA, so where storms are worst will depend on how things
develop with small scale features that are not well resolved now.
Storms should weaken below severe strength by midnight. Expect
convection to continue overnight and during the day Monday. Monday
night chances will decrease with slight to low chance POPs.

LONG TERM (Tuesday through Sunday)...
The pattern will remain unsettled through the week with west-
southwesterly flow aloft. A series of short wave troughs will move
through the pattern bringing chances for convection. Wednesday night
and Thursday a stronger short wave will bring a better chance for
showers and thunderstorms and some higher rainfall totals. The
overall pattern will change little toward the end of the period and
low chances for convection will remain in the forecast until the end
of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  82  67  85  68 /  70  50  30  40  30
Austin Bergstrom Intl Airport  69  81  66  85  67 /  70  50  30  40  30
New Braunfels Muni Airport     70  80  66  84  68 /  70  60  30  40  30
Burnet Muni Airport            67  80  65  83  66 /  60  40  20  30  30
Del Rio Intl Airport           70  84  69  84  70 /  60  30  30  30  40
Georgetown Muni Airport        68  81  65  83  67 /  70  40  30  40  30
Hondo Muni Airport             69  83  68  86  68 /  70  40  30  40  30
San Marcos Muni Airport        70  80  66  85  68 /  70  60  30  40  30
La Grange - Fayette Regional   71  81  68  85  69 /  70  70  30  40  30
San Antonio Intl Airport       70  82  68  85  70 /  70  50  30  40  30
Stinson Muni Airport           72  80  69  84  70 /  70  50  30  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...24
Synoptic/Grids...05
Public Service/Data Collection...33
Hazardous weather outlook, May 28, 4:37 AM CDT, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
437 AM CDT Sun May 28 2017

TXZ171>173-183>194-202>209-217>225-228-291100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
437 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for South-Central Texas.

.DAY ONE...Today And Tonight.

Scattered showers and thunderstorms are expected this afternoon
and tonight. Strong to severe storms are possible along with
locally heavy rainfall. Main threats will be large hail and
damaging winds. Heavy rainfall from the storms may cause localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rounds of thunderstorms are forecast Monday through Saturday.
Strong storms and locally heavy rains are possible through the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, May 28, 5:33 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
533 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             2 S ROCKSPRINGS         29.99N 100.21W
05/28/2017  E1.50 INCH       EDWARDS            TX   EMERGENCY MNGR

            TIME ESTIMATED WITH RADAR.

&&

CVP
Local storm report, May 28, 5:36 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
536 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             CARTA VALLEY            29.79N 100.68W
05/28/2017  E2.75 INCH       EDWARDS            TX   EMERGENCY MNGR

            TIME ESTIMATED WITH RADAR.

&&

CVP
Local storm report, May 28, 5:39 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             4 NNW LIBERTY HILL      30.73N 97.93W
05/28/2017  M0.75 INCH       WILLIAMSON         TX   AMATEUR RADIO

            BLESSING RANCH AT CR 200.

&&

CVP
Local storm report, May 28, 5:54 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
554 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 N LIBERTY HILL        30.72N 97.92W
05/28/2017  E1.00 INCH       WILLIAMSON         TX   PUBLIC

            HAIL UP TO QUARTER SIZE.

&&

CVP
Special weather statement, May 28, 6:09 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
609 PM CDT SUN MAY 28 2017

TXZ186-290000-
Kerr TX-
609 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KERR COUNTY UNTIL
700 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kerrville State Park, or over Kerrville, moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kerrville, Comfort, Center Point, Cypress Creek and Kerrville State
Park.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2995 9892 2987 9893 2995 9923 3013 9921
      3014 9892
TIME...MOT...LOC 2309Z 280DEG 8KT 3002 9914

HAMPSHIRE
Local storm report, May 28, 6:23 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             4 NNE AUSTIN            30.33N 97.72W
05/28/2017  M0.25 INCH       TRAVIS             TX   COCORAHS

&&

CVP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:05 AM CDTSpecial Weather StatementEWXBurnet40 min
May 28, 2:43 PM CDTSpecial Weather StatementEWXReal47 min
May 28, 2:53 PM CDTSevere Thunderstorm WarningEWXEdwards, Real82 min
May 28, 3:13 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde77 min
May 28, 3:25 PM CDTFlash Flood WarningEWXEdwards, Kinney, Real, Val Verde4 hr
May 28, 3:57 PM CDTSevere Thunderstorm WarningEWXKerr78 min
May 28, 4:12 PM CDTSpecial Weather StatementEWXGillespie48 min
May 28, 4:12 PM CDTSevere Thunderstorm WarningEWXEdwards, Real78 min
May 28, 4:31 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde74 min
May 28, 4:48 PM CDTSpecial Weather StatementEWXBurnet42 min
May 28, 4:51 PM CDTAreal Flood AdvisoryEWXKerr, Real3 hr
May 28, 4:54 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Gillespie47 min
May 28, 4:57 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson46 min
May 28, 5:05 PM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Gillespie3 hr
May 28, 5:19 PM CDTAreal Flood AdvisoryEWXBurnet, Williamson3 hr
May 28, 5:29 PM CDTSevere Thunderstorm WarningEWXBandera, Real31 min
May 28, 5:33 PM CDTFlash Flood WarningEWXEdwards, Kerr, Real, Uvalde3 hr
May 28, 5:40 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde80 min
May 28, 5:41 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde79 min
May 28, 5:42 PM CDTFlash Flood WarningEWXBlanco, Burnet, Gillespie, Kerr4 hr
May 28, 5:56 PM CDTAreal Flood AdvisoryEWXKinney, Val Verde3 hr
May 28, 5:59 PM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
May 28, 6:09 PM CDTSpecial Weather StatementEWXKerr51 min
May 28, 6:12 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson48 min
May 28, 6:28 PM CDTSevere Thunderstorm WarningEWXBandera, Kendall, Kerr62 min
May 28, 6:44 PM CDTFlash Flood WarningEWXEdwards, Kinney, Val Verde4 hr
May 28, 6:58 PM CDTSpecial Weather StatementEWXDimmit47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.